Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:461   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2017  |  Volume : 10  |  Issue : 1  |  Page : 48-49
Contrast-induced nephropathy and allergic reaction in patients who were given intravenous contrast material in emergency department


1 Department of Emergency Medicine, Malatya State Hospital, Malatya, Turkey
2 Department of Emergency Medicine, İzmir Katip Çelebi University Atatürk Research and Training Hospital, İzmir, Turkey
3 Department of Emergency Medicine, Karşıyaka State Hospital, İzmir, Turkey

Click here for correspondence address and email

Date of Submission31-May-2016
Date of Acceptance10-Jun-2016
Date of Web Publication6-Feb-2017
 

How to cite this article:
Caltekin I, Akyol PY, Topal FE, Karagöz A, Ünlüer EE. Contrast-induced nephropathy and allergic reaction in patients who were given intravenous contrast material in emergency department. J Emerg Trauma Shock 2017;10:48-9

How to cite this URL:
Caltekin I, Akyol PY, Topal FE, Karagöz A, Ünlüer EE. Contrast-induced nephropathy and allergic reaction in patients who were given intravenous contrast material in emergency department. J Emerg Trauma Shock [serial online] 2017 [cited 2020 Nov 27];10:48-9. Available from: https://www.onlinejets.org/text.asp?2017/10/1/48/199523


Dear Editor,

In recent years, contrast materials (CMs) are widely used in the patients to whom imaging methods are applied for diagnosis and treatment as a consequence of the increase observed in the utilization of computed tomography.[1] Short-term and long-term side effects and even death are seen depending on the utilization of iodinated CM. Contrast-induced nephropathy (CIN) is the most significant side effect of those media.[2] Acute allergic reactions are the complications which are known to develop after the utilization of intravenous CM, and they may cause mild symptoms such as urticaria and itching, or they may result in severe outcomes such as cardiopulmonary arrest and death.[3]

A total of 1463 patients were scanned retrospectively. In 13 (0.88%) of 1463 patients, allergic reaction developed, and in 37 (9.39%) of the patients included in the CIN group (394 patients), CIN developed.

There is no specific treatment for CIN; however, hemodialysis can be used if clinically necessary.[4] Many treatments such as hydration, sodium bicarbonate, theophylline, N-acetyl cysteine (NAC), ascorbic acid, and adenosine antagonists have been tried for prevention of CIN. The most effective method for preventing CIN is adequate hydration.[5]

When prophylactic implementations were analyzed after CM application in the emergency department, statistically significant difference was determined in CIN development rates between the groups according to the distribution of hydration supply rates (P < 0.05). Statistically, significant difference was not recorded between the groups in terms of NAC (P > 0.05).

CIN risk factors should be taken into account in every procedure in which CM is administered to the patient, and necessary CIN minimizing protocols such as hydration should be applied for the patients who are under risk. CIN development is related to the physical and chemical properties and the amount of CM as well as the risk factors of the patients. The treatments of the patients developing CIN result in social and economic burdens due to the need for chronic hemodialysis, prolonged hospitalization, delay in the implementation of surgical and preventive procedures, and/or intensive care follow-ups, and an increase may be even seen in the mortality rate. It should be remembered that (1) CM implementation may trigger allergic reactions, (2) it may cause life-threatening situations such as anaphylaxis, (3) these situations prolong the duration of hospitalization and the treatment period, and (4) they may result in additional costs.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Stacul F. Managing the risk associated with use of contrast media for computed tomography. Eur J Radiol 2007;62:33-7.  Back to cited text no. 1
    
2.
Mitchell AM, Jones AE, Tumlin JA, Kline JA. Incidence of contrast-induced nephropathy after contrast-enhanced computed tomography in the outpatient setting. Clin J Am Soc Nephrol 2010;5:4-9.  Back to cited text no. 2
    
3.
Wysowski DK, Nourjah P. Deaths attributed to X-ray contrast media on U.S. death certificates. AJR Am J Roentgenol 2006;186:613-5.  Back to cited text no. 3
    
4.
Thomsen HS, Morcos SK. Contrast media and the kidney: European Society of Urogenital Radiology (ESUR) guidelines. Br J Radiol 2003;76:513-8.  Back to cited text no. 4
    
5.
Mautone A, Brown JR. Contrast-induced nephropathy in patients undergoing elective and urgent procedures. J Interv Cardiol 2010;23:78-85.  Back to cited text no. 5
    

Top
Correspondence Address:
Ibrahim Caltekin
Department of Emergency Medicine, Malatya State Hospital, Malatya
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.199523

Rights and Permissions




 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1524    
    Printed34    
    Emailed0    
    PDF Downloaded17    
    Comments [Add]    

Recommend this journal